Alert archive / Arizona / Special Weather Statements in 2012

Special Weather Statement, NWS Flagstaff, AZ

August 7, 2012

NWS Flagstaff, AZ issued this special weather statement at Aug 7, 2012, 1:48 PM MST. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2012, 1:48 PM MST (20:48 UTC)
Expired
Aug 7, 2012, 2:30 PM MST
In force
42 min
Issued by
NWS Flagstaff, AZ

The radar

The Flagstaff radar (KFSX), 27 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WWUS85 KFGZ 072048
SPSFGZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
148 PM MST TUE AUG 7 2012

AZZ016-018-072130-
GILA AZ-COCONINO AZ-
148 PM MST TUE AUG 7 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  EXTREME SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 230 PM MST

AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A 
NEARLY STATIONARY THUNDERSTORM WITH HEAVY RAINFALL NEAR TONTO 
VILLAGE.  

LOCATIONS IMPACTED INCLUDE...
   KOHLS RANCH...
   TONTO VILLAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA...BE PREPARED FOR RISES ON AREA 
WASHES AND STREAM FEEDING INTO TONTO CREEK. 

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY FLOODING 
ACROSS LOW WATER CROSSING AND PONDING ON SOME ROADS AND MINOR 
FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO 
REDUCE THE RISK OF HYDROPLANING ON HIGHWAYS AND SLIDE OUTS ON MUD 
AND GRAVEL ROADS.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF
STORMS APPROACH YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A
STURDY BUILDING OR AN ALL METAL VEHICLE.

&&

LAT...LON 3430 11109 3432 11120 3438 11118 3438 11110
TIME...MOT...LOC 2045Z 002DEG 1KT 3433 11114

$$
TC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 7, 9:27 AM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 7, 9:27 AM MST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
927 AM MST TUE AUG 7 2012

.SYNOPSIS...HIGH PRESSURE WILL REMAIN CENTERED OVER NORTHERN ARIZONA
THROUGH THE REMAINDER OF THE WEEK. THIS WILL BRING SLIGHTLY DRIER
AIR TO THE REGION...RESULTING IN A WARMING TREND AND A DECREASE IN
SHOWER AND THUNDERSTORM ACTIVITY.

&&

.DISCUSSION...THE HIGH PRESSURE CENTER OVER THE SOUTHWEST HAS
SHIFTED SLIGHTLY WESTWARD TODAY TO A POSITION OVER NORTHEASTERN
AZ...BRINGING WITH IT A SLIGHTLY DRIER AND MORE STABLE AIR MASS.
THERE WILL STILL BE ENOUGH MOISTURE TRAPPED IN THE REGION FOR
ISOLATED TO SCATTERED CONVECTION TODAY...WITH A SLIGHT DOWNTREND IN
ACTIVITY SINCE YESTERDAY. STORMS WILL STILL CARRY A THREAT OF
LOCALLY HEAVY RAIN DUE TO VERY SLOW MOVEMENT.

FOR THE NEXT SEVERAL DAYS...THE RIDGE IS EXPECTED TO POSITION OVER
NORTHERN AZ AND BRING FURTHER ADVECTION OF DRY AIR FROM THE
NORTHEAST...AS WELL AS A RELATIVELY STABLE VERTICAL TEMPERATURE
PROFILE. THIS WILL RESULT IN BELOW NORMAL SHOWER AND THUNDERSTORM
ACTIVITY THROUGH THE WEEKEND. TEMPERATURES WILL BE QUITE WARM THIS
WEEK...WITH TEMPERATURES APPROACHING WITHIN A FEW DEGREES OF
EXCESSIVE HEAT WARNING CRITERIA IN THE VALLEYS OF YAVAPAI AND
NORTHERN GILA COUNTIES.

THE HIGH POSITION MAY MOVE BACK EASTWARD EARLY NEXT WEEK...WHICH
WILL ALLOW MOISTURE TO MOVE BACK INTO THE AREA.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCT SHRA/TSRA DEVELOPING 17-18Z
AND CONTINUING THROUGH 03Z. HEAVY RAIN WITH BRIEF MVFR CONDITIONS
WILL BE POSSIBLE WITH THE STRONGER STORMS. STORMS WILL FAVOR THE
HIGHER TERRAIN. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DJO
AVIATION.......MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 7, 6:20 AM MST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
620 AM MST TUE AUG 7 2012

AZZ004>018-037>040-080700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
620 AM MST TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP BY
LATE MORNING OVER HIGHER TERRAIN. MOST STORM ACTIVITY WILL BE ALONG
OR SOUTHWEST OF A LINE FROM THE GRAND CANYON TO SHOW LOW...WITH SLOW
MOVEMENT. STORMS TODAY WILL GENERALLY BE WEAK AND SHORT-LIVED...WITH
ISOLATED POCKETS OF BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A DRYING AND WARMING TREND WILL PERSIST DURING THIS PERIOD...WITH
VERY LITTLE THREAT FOR STRONG STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 7, 1:48 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
148 PM MST TUE AUG 7 2012

AZZ016-018-072130-
GILA AZ-COCONINO AZ-
148 PM MST TUE AUG 7 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  EXTREME SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 230 PM MST

AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
NEARLY STATIONARY THUNDERSTORM WITH HEAVY RAINFALL NEAR TONTO
VILLAGE.

LOCATIONS IMPACTED INCLUDE...
   KOHLS RANCH...
   TONTO VILLAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA...BE PREPARED FOR RISES ON AREA
WASHES AND STREAM FEEDING INTO TONTO CREEK.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY FLOODING
ACROSS LOW WATER CROSSING AND PONDING ON SOME ROADS AND MINOR
FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING ON HIGHWAYS AND SLIDE OUTS ON MUD
AND GRAVEL ROADS.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF
STORMS APPROACH YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A
STURDY BUILDING OR AN ALL METAL VEHICLE.

&&

LAT...LON 3430 11109 3432 11120 3438 11118 3438 11110
TIME...MOT...LOC 2045Z 002DEG 1KT 3433 11114

TC

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:45 PM MSTSpecial Weather StatementFGZ45 min
Aug 7, 12:52 PM MSTAreal Flood AdvisoryFGZCoconino64 min
Aug 7, 2:21 PM MSTAreal Flood AdvisoryFGZGila84 min

Nearby

Special Weather Statements in Arizona, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.